Wyoming, 2023

High Wind in Wyoming, March 25, 2023

March 25, 2023 · NWS CYS · 4 events in 4 counties and zones

Strong winds reported in the wind prone areas of southeast Wyoming on 25 March 2023.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds reported in the wind prone areas of southeast Wyoming on 25 March 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 24, 4:35 PM MST, 8 hours 11 minutes earlier.

Area forecast discussion, Mar 24, 4:35 PM MST, 8 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Fri Mar 24 2023

.SHORT TERM...(Rest of today through tomorrow)
Issued at 251 PM MDT Fri Mar 24 2023

Key Impact Messages:

1) Snow chances across west to east across the region beginning
this afternoon. Accumulating mountain snow between 6-10" is
likely. Valley snow accumulations will range between 1-3". Heavy
snow amounts will be possible underneath the heaviest snow bands.

2) Cold front will bring much colder temperatures to the region.
Single digit to teen lows expected tonight and tomorrow night,
with highs struggling to climb above freezing on Saturday.

3) High winds (greater than 58 mph) are expected to develop
across the wind prone areas and the I-80 Summit and Foothill
Saturday morning. Wind gusts in these areas could approach 65 mph
at times.

Hazard Discussion: Two hazards are currently in effects this
afternoon. The Winter Weather Advisory for the Sierra Madre's has
been extended into Saturday afternoon. All zones who were in High
Wind Watches have been upgraded to High Wind Warnings with this
forecast package.

(Snow): An approaching Pacific trough with a steady stream of
Pacific mid-level moisture is approaching the western Wyoming
border this afternoon. The flow aloft is beginning to to
transition to the cold, wet, westerly flow that will advect this
moisture into the Sierra Madre's. Expecting a prolonged period of
upslope/orographic snowfall that should last for 18hrs which has
prompted the extension of the Advisory. The snowfall accumulation
forecast remains on track with 6-9" of new snow expected through
tomorrow afternoon.

(High Wind): Confidence for high winds increased with this
forecast package, which has allowed for the upgrade to High Wind
Warnings for all zones previously in the watch. Both surface and
700mb CAG-CPR gradients have remained quite strong in the latest
model iterations from this afternoon. Strong +55kt winds at
700mb's will overlap with a tight belt of strong downward omega
values along the Laramie Range will support wind gusts approaching
65 mph across the warned areas.

Discussion: The approaching Pacific trough is currently pushing
into the western portions of Wyoming this afternoon as indicated
by a large mid to high level cloud shield on visible satellite.
Associated with this trough a surface boundary will push into
parts of SE Wyoming late this evening and will be the focal point
for widespread valley snow. Additionally HI-RES models have been
consistent in forming a potent and large snow band associated with
a secondary frontal boundary undergoing some rapid frontogenesis.
While numerous HI-RES models have this banding feature, the models
disagree on location and orientation of the band. While snow bands
have the potential to produce rapidly accumulating snow, with this
band most likely forming somewhere across the Nebraska Panhandle,
prefrontal warming and the anticipated low snow ratio's will
significantly reduce snow accumulation. Temperatures this
afternoon across the Panhandle have climbed into the high 40s to
low 50s and the bulk of the CAA is not expected to coincide with
the better QPF fields. Still could see pockets of low end Advisory
amounts but overall confidence in more widespread Advisory totals
are low and thus have decided to not issue any highlights at this
time.

Across the higher elevations, ample amounts of mid-level Pacific
moisture will continually stream into SE Wyoming aided by a
persistent west to southwesterly flow will slam into Sierra Madre
and produce steady orographic upslope snowfall. While heavy
snowfall is not anticipated the 18hr duration of the snowfall
will equate to the western facing slopes and highest elevations
could see between 6-10" of new snow.

As the trough axis and surface front moves off to the east strong
westerly winds are expected to develop with large subsidence
across the Laramie Range. High winds are likely to develop by
Saturday morning. Strong winds may spread across portions of the
I-25 corridor where wind gusts could approach 55 mph. In house
models have backed off on high wind potential for the I-25
corridor at this time but if conditions warrant, a quick fused
warning may be issued. Outside of the wind and snow hazards, much
colder temperatures are expected across the region with most
everyone experiencing well below season normals.

.LONG TERM...(Saturday night through Friday)
Issued at 251 PM MDT Fri Mar 24 2023

A cold, active weather pattern is expected for the extended
forecast. Gusty winds, daily mountain snow chances, and below
average temperatures are likely throughout the entire period. A more
robust system is taking shape and may impact the area on Thursday,
with widespread snow likely.

Sunday features a broad, 250-mb trough with an embedded shortwave
that turns the southwesterly winds to the west as zonal flow
dominates. Along with the zonal flow at 250-mb, a 500-mb shortwave
trough moves across the western portions of the CWA, with increased
precipitation chances in the forecast. The GFS and ECMWF disagree on
the exact track of the shortwave, with the GFS suggesting it will be
further west while the ECMWF suggests it will track further east.
Southwesterly 700-mb winds turn more northwesterly as the 500-mb
shortwave moves through the area. Southwesterly 700-mb winds early
Sunday morning increase the threat of gusty winds across the wind
prone regions, though high wind criteria is not likely to be met as
CAG-CPR height gradients decrease to the low 30s. Southwesterly 700-
mb winds, along with ample moisture through 500-mb, results in a
threat for mountain snow across the Sierra Madre and Snowy Mountain
ranges. 700-mb temperatures around -16C in the western CWA and -13C
in the eastern CWA support the below average temperatures expected.

Zonal, 250-mb flow dominates throughout the day Monday as the 500-mb
trough exists to the east and a ridge pushes in behind. The 700-mb
low moves out of the area with a ridge building in behind, as
southwesterly to westerly flow dominates. This, coupled with ample
moisture, increases the threat for mountain snow across the Sierra
Madre and Snowy Mountain ranges again. These chances drop off
dramatically throughout the day as subsidence takes over. 700-mb
temperatures sit around -12C throughout the day, leading to below
average temperatures. Precipitation chances remain low throughout
the day Tuesday, with minimal PoPs as ridging aloft supports
subsidence across the CWA.

Wednesday and Thursday look to be the most active days in the long
term. A potent, 250-mb trough with an embedded closed low is progged
to move in off the coast of California and advance easterly. A
closed, 500-mb low and closed 700-mb low are associated with this
trough. There is some disagreement between the GFS and ECMWF about
the location of each of these lows, with the GFS suggesting a
marginally better vertical alignment than the ECMWF. Despite this,
both models have consistently showed a strong, 250-mb trough moving
over the CONUS with an associated well developed low. There is still
uncertainty on the exact track of this system, but it may bring a
widespread snow event across the CWA. Model trends will need to be
monitored over the next few days to get a better grasp on the system
for later next week.

&&

.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 535 PM MDT Fri Mar 24 2023

A potent upper level trough and associated cold front will push into
southeast Wyoming this evening with some light snow spreading from
west to east through tonight. Winds will increase behind the front
with windy conditions and gusts between 30 to 40 knots expected
across most of the region.

HAZARDS/WEATHER TRENDS: Snow and lowering VIS and CIGS will be the
primary concern this evening through tonight/early Saturday morning.
VFR conditions will continue until 04z (01z-03z for KRWL) with snow
moving into KRWL, KLAR, and KCYS around 04z to 08z. Low confidence
forecast with timing and impacts since there is quite a bit of dry
air near the surface. Therefore, trended TAFs towards MVFR
conditions once the snow moves in. Not confident enough to add IFR
conditions just yet, but may need to amend as we head into the late
evening hours. Western Nebraska terminals should remain VFR until
12z Saturday.

&&

.FIRE WEATHER...
Issued at 448 AM MDT Fri Mar 24 2023

Fire weather concerns will remain minimal through the weekend due to
widespread precipitation chances and cooler, below-average
temperatures. Some snow accumulation will be possible. High winds
will be possible across the wind prone areas of southeast Wyoming
Friday night into Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to 2 PM MDT Saturday for
     WYZ106-110-116-117.

     Winter Weather Advisory until noon MDT Saturday for WYZ112.

NE...None.
&&

SHORT TERM...AW
LONG TERM...AM
AVIATION...TJT
FIRE WEATHER...SF
Hazardous weather outlook, Mar 24, 3:50 PM MST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
450 PM MDT Fri Mar 24 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113>115-
118-119-252300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
450 PM MDT Fri Mar 24 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Scattered snow showers are expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered snow showers are expected most days, except for Tuesday.
Saturday will be windy.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-252300-
Sierra Madre Range-
450 PM MDT Fri Mar 24 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

A Winter Weather Advisory is in effect until noon Saturday.
Expect periods of snow with additional accumulations of 4 to
8 inches. Winds will gust up to 45 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous snow showers are expected most days, except
for Tuesday. Saturday will be windy.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-252300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
450 PM MDT Fri Mar 24 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

A High Wind Warning is in effect after midnight. Expect west winds
of 30 to 40 mph with gusts to 65 mph. Scattered snow showers will
occur.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A High Wind Warning remains in effect until 2 PM Saturday.
Scattered to numerous snow showers are expected most days, except
for Tuesday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
March 25, 12:46 AM MST to 3:40 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux reported sustained winds of 40 mph or greater during this time. Peak wind gust 57 mph at 1246 AM.

High Wind, North Snowy Range Foothills

When
March 25, 2:02 AM MST to 9:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site Strouss Hill 15 miles north northeast of Centennial reported this peak wind gust. Arlington and Cooper Cove also reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range

When
March 25, 2:46 AM MST to 8:02 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site Buford East, 1 mile east southeast of Buford reported this peak wind gust. Several other WYDOT sites as well as UPR sites reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
March 25, 3:19 AM MST to 9:07 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

EMKAY UPR site reported this peak wind gust. WYDOT sensors at WYO Hill and Mile Marker 353 also reported wind gusts in excess of 58 mph during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078135, 1078136, 1078137, 1078138.